Delirium associated with zolpidem use has been reported. - GreenMedInfo Summary
Delirium associated with zolpidem.
Ann Pharmacother. 2001 Dec;35(12):1562-4. PMID: 11793620
College of Pharmacy and Allied Health Professions, St. John's University, New York, NY, USA.
OBJECTIVE: To report a case of an elderly woman sustaining an episode of delirium after one dose of zolpidem. CASE SUMMARY: An 86-year-old white woman was admitted to the hospital for headaches and diplopia. On hospital day 3, the patient received zolpidem 5 mg and, approximately two hours later, became restless, disoriented, and physically agitated. She was treated with haloperidol and was restrained for her safety. The patient's symptoms resolved by day 5, and she had no recollection of the incident. No rechallenge was attempted. DISCUSSION: Pharmacokinetic factors may play an important role in zolpidem-induced adverse drug reactions. Elderly women can achieve up to a 63% higher serum concentration than men. The patient in our report had factors such as age, gender, and hypoalbuminemia, which may have increased the maximum concentration and the AUC of zolpidem and possibly increased her risk of an adverse reaction. CONCLUSIONS: This case, along with previous reports, warrants the cautious use of zolpidem. Clinicians should be aware that a majority of these reactions occur in women. It appears that the reactions are concentration dependent, therefore, dosage reductions should be made in elderly patients and those with hepatic insufficiency.